Alert archive / North Dakota / Wind Chill Advisories in 2019

Wind Chill Advisory 12, NWS Grand Forks, ND

February 6, 20195 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 6, 2019, 4:41 AM CST for 5 counties in North Dakota. It took effect at Feb 6, 2019, 6:00 AM CST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2019, 4:41 AM CST (10:41 UTC)
In effect from
Feb 6, 2019, 6:00 AM CST
Expired
Feb 7, 2019, 9:00 PM CST
In force
39 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 143 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 381 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 4:26 AM CST, 15 minutes earlier.

Area forecast discussion, Feb 6, 4:26 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
426 AM CST Wed Feb 6 2019

.SHORT TERM...(Today to Thursday)
Issued at 357 AM CST Wed Feb 6 2019

Challenging forecast with long period of snowfall with potential
for embedded, banded snow with intense rates, beginning this
morning in SE ND and lifting into the central valley by midday.
Mesoscale models hinting at these features occuring in the mid
afternoon however snow is developing faster than progged across SD
possibly aided by conditional instability just above the 700mb
frontogenetical forcing and under the broad 300 to 500mb Qvector
divergence. The question for the day is the initial band going to
lift into SE ND and maintain its intensity to bring snowfall rates
of a half inch to one inch per hour. Timing of the forcing
lifting northward is in question as some guidance delays the upper
forcing until this evening and overnight. Based on the guidance
and radar trends thinking that there is enough confidence to see
for 4 to 6 inches across SE ND this morning.

As such widespread snowfall is expected by this evening for the
entire forecast area. Winds initially will be 10 to 20 mph in the
valley with impacts during the day confined to snowfall
intensity. By this evening winds increase especially in the valley
and with ongoing snow and blowing snow is expected to become more
widespread with significantly reduced visibility overnight into
Thursday. Mixing depth peaks during the day Thursday with around
30kt available in current guidance.

With respect to headlines will be transitioning the watch to
warning for 4 to 7 inches, more within any heavy banding, across
the valley and winds sustained above 25mph with gusts by Thursday
morning 35 to 40mph creating blowing snow reducing visibilities
tonight and all day tomorrow in the valley. Advisory for now to
the east as prolonged snow fall of 5 to 8 inches is expected with
upgrade possible if and where banding sets up tonight in west
central MN to the Bemidji area. Also have advisory across the
northern valley where less than four inches are expected with
blowing snow concerns beginning this evening. Across the Devils
Lake basin less snow precludes any advisory outside of a wind
chill advisory with values from minus 25 this morning through
tomorrow where the entire area will be 20 to 40F below as winds
combine with temperatures ranging from 5 to 5 below for Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 357 AM CST Wed Feb 6 2019

Ongoing light snow ends gradually Thursday night into Friday
morning. Northwest winds are expected to continue through around
midnight with blowing snow remaining a risk through the early
morning hours on Friday. Wind chills Thursday night and Friday
morning will be in the -35 to -45 degree range. Air temperatures
will fall into the 10s to 20s below zero.

Cold, Arctic high pressure settles into the region through the day
on Friday with 850mb temps in the -20C to -30C range with good
agreement between the global models. This will only give us high
temperatures in the single digits to teens below zero. Low
temperatures will fall well into the teens and 20s below zero Friday
night.

For the weekend, we are looking at slightly warmer temperatures as a
shortwave moves across the region. There is a chance of light snow
in association with this shortwave as a weak FGEN zone will set up
on Saturday preceding the main feature. Unfavorable flow pattern
will inhibit moisture advection into the region per today's guidance
thus at this time, significant snowfall potential looks low.

Monday and Tuesday will bring additional snow chances, and while
confidence at this time remains low, the chance for accumulating
snowfall will be higher. High temperatures on Monday and Tuesday
continue to moderate into the single digits and teens above zero
before the next Arctic push arrives on Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1133 PM CST Tue Feb 5 2019

Ceilings have remained in the 35-50k ft range this evening expect
that to continue into Wednesday morning. Patchy MVFR cigs psbl but
isolated. Vsbys in light snow will vary though, mostly in the 1sm
to 5sm range overnight, esp DVL, GFK. Remains to be seen when main
snow sets up Wed aftn, but Fargo would have best shot of seeing
lower cigs and vsbys Wed aftn/eve spreading into Bemidji.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning from 9 AM this morning to 6 PM CST Thursday
     for NDZ038-049-052.

     Winter Storm Warning from noon today to 6 PM CST Thursday for
     NDZ029-030-039-053.

     Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for NDZ027.

     Wind Chill Advisory until 6 PM CST Thursday for NDZ006-007-014-
     015-024.

     Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
     Thursday for NDZ008-016-026-028-054.

MN...Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Thursday for MNZ005-006-008-009-013>017-022>024-027-028-
     030>032-040.

     Winter Storm Warning from noon today to 6 PM CST Thursday for
     MNZ002-003.

     Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for MNZ001-007-029.

     Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
     Thursday for MNZ004.

&&

SHORT TERM...JK
LONG TERM...Lynch
AVIATION...Riddle
Hazardous weather outlook, Feb 5, 3:45 PM CST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
345 PM CST Tue Feb 5 2019

NDZ006>008-014>016-024-026>030-038-039-049-052>054-062145-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh County-
345 PM CST Tue Feb 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chills of -20 to -30 degrees are forecast tonight. Light snow
producing 1 to 2 inches of snow is forecast this evening through
tonight. No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Local areas of heavy snow Wednesday in southeast North Dakota.
Blowing snow expected Wednesday night through Thursday. Continued
dangerously cold wind chill values of -20 to -50 degrees with the
lowest values occuring Thursday overnight within the Red River
Valley and areas west through weeks end.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-062145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
345 PM CST Tue Feb 5 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Light snow producing 1 to 2 inches of snow is forecast tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of heavy snow Wednesday into Thursday morning. Blowing snow
expected Wednesday night through Thursday near the Red River
Valley. Continued dangerously cold wind chill values of -20 to
-50 degrees with the lowest values occuring Thursday overnight
within the Red River Valley and areas west through weeks end.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 4:41 AM CSTWinter Storm WarningFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 11 more40 hr
Feb 6, 4:41 AM CSTWinter Weather AdvisoryFGFBecker, Beltrami, Clearwater, Grant, Hubbard, Kittson and 9 more40 hr
Feb 6, 2:48 PM CSTBlizzard WarningFGFClay, Grant, Kittson, Marshall, Norman, Otter Tail and 2 more30 hr

Nearby

Wind Chill Advisories in North Dakota, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.